Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2017, 11:13 PM CDT for 8 counties in Nebraska; Phillips County, Smith County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2017, 11:13 PM CDT (04:13 UTC)
- Expired
- Mar 24, 2017, 12:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Phillips County, KS, Smith County, KS, Adams County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
961
WUUS53 KGID 240413
SVRGID
KSC147-183-NEC001-061-065-073-083-099-137-181-240500-
/O.NEW.KGID.SV.W.0010.170324T0413Z-170324T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1113 PM CDT THU MAR 23 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Smith County in north central Kansas...
Northern Phillips County in north central Kansas...
Webster County in south central Nebraska...
Franklin County in south central Nebraska...
Phelps County in south central Nebraska...
Adams County in south central Nebraska...
Kearney County in south central Nebraska...
Gosper County in south central Nebraska...
Furnas County in south central Nebraska...
Harlan County in south central Nebraska...
* Until midnight CDT
* At 1113 PM CDT, severe thunderstorms were located along a line
extending from Indianola to near Long Island to Naponee to 7 miles
north of Lebanon, moving northeast at 70 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hastings, Holdrege, Minden, Alma, Cambridge, Arapahoe, Red Cloud,
Franklin, Blue Hill, Kenesaw, Oxford, Juniata, Bertrand, Axtell,
Elwood, Beaver City, Orleans, Loomis, Hildreth and Wilcox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4070 9998 4065 9904 4065 9890 4070 9872
4070 9828 4008 9827 4000 9837 4000 9850
3989 9850 3978 9861 3994 9963 4000 9963
4000 9985 4013 10019
TIME...MOT...LOC 0413Z 218DEG 60KT 4026 10043 3997 9964 4008 9915
3991 9861
HAIL...<.75IN
WIND...70MPH
$$
Heinlein1 follow-up statement
610
WWUS53 KGID 240453
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1153 PM CDT THU MAR 23 2017
KSC147-183-NEC001-061-065-073-083-099-137-181-240502-
/O.EXP.KGID.SV.W.0010.000000T0000Z-170324T0500Z/
Smith KS-Phillips KS-Webster NE-Franklin NE-Phelps NE-Adams NE-
Kearney NE-Gosper NE-Furnas NE-Harlan NE-
1153 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMITH...NORTHERN
PHILLIPS...WEBSTER...FRANKLIN...PHELPS...ADAMS...KEARNEY...GOSPER...
FURNAS AND HARLAN COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds sustained at 25 to 35 mph with gusts to 45 to 55 mph are
expected through 4 am.
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4070 9998 4065 9904 4065 9890 4070 9872
4070 9828 4008 9827 4000 9837 4000 9850
3989 9850 3978 9861 3994 9963 4000 9963
4000 9985 4013 10019
TIME...MOT...LOC 0452Z 218DEG 60KT 4077 9991 4048 9912 4059 9863 4042
9808
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:11 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Mar 23, 6:11 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Hastings NE 611 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 359 PM CDT Thu Mar 23 2017 Another difficult forecast today through Friday. Challenges included temperatures through the period, precipitation chances and timing of the various precipitation waves. The upper low is approaching from the southwest and the surface low is expected to develop over eastern Colorado and western Kansas this evening. Currently, skies are clearing from west to east and temperatures are warming quickly helping to destabilize the atmosphere. There is and will be a fairly sharp temperature gradient when it's all said and done with for today. Tonight, temperatures will remain fairly mild with breezy south winds and warm moist advection. Tomorrow, there again could be a sharp temperature gradient as the cold front impinges on the forecast area with cooler air in the northwest and temperatures up to the 70s possible in the southeast. On to precipitation chances and timing. Tonight: The high resolution guidance continues to indicate the development of thunderstorms this evening near 00z/7pm across portions of south central Nebraska and north central Kansas. The best chances will be west of a Grand Island, NE to Smith Center, KS line. With plentiful shear and instability, supercells maybe possible with large hail and damaging winds. Think this primary threat will subside in the late evening/early overnight hours as it transitions to more of a stratiform rain chance along the front. Precipitation is possible across the forecast area overnight, but again the best chances are off to the west. Friday: As the upper low moves out over the Central Plains, the frontogenesis along the cold front will keep precipitation chances across north central to southwest Nebraska...this will clip portions of central and south central Nebraska. Guidance today continues to indicate that the dryslot will cover a good chunk of the area tomorrow...currently looking like it will stay dry southeast of a York, NE to Smith Center, KS line for much of the day. Precipitation chances southeast of this line will be quite a bit less, but cannot rule it out. Other things: Did increase southerly winds tonight through tomorrow across the area as well as those behind the front tomorrow from the north. .LONG TERM...(Friday night through Thursday) Issued at 359 PM CDT Thu Mar 23 2017 Precipitation should end during the evening and early overnight hours Friday night with Saturday being dry. Highs on Saturday are expected to be near normal for late March in the 50s to low 60s. The next chance for precipitation will follow quickly for Sunday as the next disturbance moves over the Central Plains. There are still discrepancies in exactly where the disturbance will track, thus have precipitation chances in for much of the area for Sunday afternoon and overnight. As we move through the work week, there will be another chance for precipitation for mid-week. Currently the upper flow looks to split with the the main disturbance being cut off and tracking along the southern CONUS. There are enough discrepancies that confidence is low on how this system will evolve. Temperatures through the week look to be seasonal in the 50s and low 60s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening) Issued at 607 PM CDT Thu Mar 23 2017 Thunderstorms are possible or a few hours this evening. There is a cold front that will move through the area late tonight and winds will turn to the northeast. There will be a chance for showers on and off through the remainder of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...JCB
Hazardous weather outlook, Mar 23, 11:04 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1104 PM CDT Thu Mar 23 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 250415- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1104 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. Thunderstorms are possible across the entire outlook area overnight. Some of the thunderstorms could produce wind gusts to around 60 mph through around 1 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms are possible through the day on Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Mar 23, 10:16 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST KEARNEY AIRPORT 40.72N 99.01W
03/23/2017 M67 MPH BUFFALO NE AWOS
0920 PM TSTM WND DMG ARAPAHOE 40.31N 99.90W
03/23/2017 FURNAS NE PUBLIC
PUBLIC REPORT OF A TREE APPROXIMATELY 16" IN
DIAMETER BLOWN DOWN.
0908 PM TSTM WND GST 8 S ELWOOD 40.48N 99.89W
03/23/2017 E60 MPH GOSPER NE CO-OP OBSERVER
WIND GUSTS ESTIMATED TO BE NEAR 60 MPH.
&&
NWS HASTINGS NE
IRIS SYSTEMLocal storm report, Mar 23, 10:27 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1027 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST GRAND ISLAND AIRPORT 40.96N 98.32W
03/23/2017 M62 MPH HALL NE ASOS
&&
NWS HASTINGS NE
IRIS SYSTEMLocal storm report, Mar 23, 10:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1036 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TSTM WND GST 4 SSE CHAPMAN 40.97N 98.12W
03/23/2017 M63 MPH HAMILTON NE MESONET
&&
NWS HASTINGS NE
IRIS SYSTEMLocal storm report, Mar 23, 10:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1038 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND GST 3 W PHILLIPS 40.90N 98.28W
03/23/2017 M67 MPH MERRICK NE MESONET
.
&&
NWS HASTINGS NE
IRIS SYSTEMLocal storm report, Mar 23, 10:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1046 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND GST MARQUETTE 41.01N 98.01W
03/23/2017 E60 MPH HAMILTON NE FIRE DEPT/RESCUE
&&
NWS HASTINGS NE
IRIS SYSTEMLocal storm report, Mar 23, 11:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1100 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST 4 SE OXFORD 40.22N 99.58W
03/23/2017 M63 MPH HARLAN NE MESONET
0900 PM TSTM WND GST 5 NNW OXFORD 40.32N 99.67W
03/23/2017 M80 MPH FURNAS NE MESONET
0904 PM TSTM WND GST 6 ESE OXFORD 40.22N 99.53W
03/23/2017 M72 MPH HARLAN NE MESONET
0921 PM TSTM WND GST 6 NNE LOOMIS 40.56N 99.46W
03/23/2017 M69 MPH PHELPS NE MESONET
0922 PM TSTM WND GST 8 S ODESSA 40.59N 99.25W
03/23/2017 M64 MPH PHELPS NE MESONET
0930 PM TSTM WND GST 6 W GIBBON 40.74N 98.96W
03/23/2017 M58 MPH BUFFALO NE MESONET
0930 PM TSTM WND GST 1 ENE ODESSA 40.70N 99.24W
03/23/2017 M60 MPH BUFFALO NE MESONET
1000 PM TSTM WND GST 3 ESE OVERTON 40.73N 99.48W
03/23/2017 M58 MPH DAWSON NE MESONET
1002 PM TSTM WND GST 2 SE JOHNSON LAKE 40.66N 99.82W
03/23/2017 M74 MPH GOSPER NE MESONET
1033 PM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
03/23/2017 M70 MPH HALL NE ASOS
1048 PM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
03/23/2017 M60 MPH HALL NE ASOS
&&
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:49 PM CDT | Special Weather Statement | GID | Valley | 41 min |
| Mar 23, 8:01 PM CDT | Severe Thunderstorm Warning | GID | Valley | 44 min |
| Mar 23, 8:41 PM CDT | Special Weather Statement | GID | Harlan | 49 min |
| Mar 23, 8:48 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan | 42 min |
| Mar 23, 8:54 PM CDT | Severe Thunderstorm Warning | GID | Valley | 51 min |
| Mar 23, 9:25 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Dawson, Franklin, Furnas and 7 more | 50 min |
| Mar 23, 9:51 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Furnas, Gosper | 39 min |
| Mar 23, 10:17 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Dawson, Hall, Hamilton and 6 more | 43 min |
| Mar 23, 10:43 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Hamilton, Howard, Merrick, Nance, Sherman and 1 more | 47 min |
| Mar 23, 10:51 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.